South Dakota, 2018

Blizzard and Winter Storm in South Dakota, December 25 to 28, 2018

December 25 to 28, 2018 · NWS UNR · 20 events in 20 counties and zones

A large storm system brought snow and mixed precipitation to the area. The first part of the system brought several inches of snow from the Black Hills area to northwestern South Dakota.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A large storm system brought snow and mixed precipitation to the area. The first part of the system brought several inches of snow from the Black Hills area to northwestern South Dakota. The second and stronger part of the system moved northeast across the Central Plains and brought snow from southwestern to south central South Dakota. The heaviest snow was primarily across far south central South Dakota, where around six inches of snow fell. Strong northwest winds produced blowing and drifting snow across much of the western South Dakota plains, especially south central South Dakota, with the second part of the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:19 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 25, 4:19 PM MST, 3 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
419 PM MST Tue Dec 25 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 136 PM MST Tue Dec 25 2018

Potent SW CONUS trough will support a deep sfc cyclone and
associated heavy precip. Central plains cyclogenesis will ensue as
the upper jet and associated trough ejects out of the SW CONUS
Wed. A weak trough split will allow the northern stream wave to
lift NE and support a period of lift and associated snow tonight
into Wed. The main upper trough and sfc cyclone will deepen and
support a vigorous storm system Wed night into Thur night. Strong
jet dynamics and ample moisture per open GOMEX will allow heavy
snow over central SD, with strong winds supporting blowing and
drifting snow, esp Thur.

Northern counterpart to the digging SW CONUS upper trough is
beginning to push into the region with high centered FGEN starting
to support a few returns over the SW FA. LL inverted trough with
decent moisture advecting into the region will support light snow
across mostly the NW 1/3-2/3, with a couple inches expected most
places there. However, as the FGEN band lifts NE and sets up over
far NW SD, a longer period of snow will allow for high snow
amounts there with 3-5 inches expected. Later Wed afternoon into
Wed evening, a lull in activity is expected as lift wanes and the
mid levels dry out some. Low centered lift in a near saturated BL
will allow for some freezing drizzle in potions of central and
western SD, before the main cyclone pushes into the region Wed
night. The cyclone storm track has shifted back NW some, with
strong agreement in nearly all forecast models of where the
strongest lift and associated deformation zone sets up, clipping
scentral SD. Strong system dynamics will allow a vigorous trowal
to setup, supporting very strong WAA, strong enough to possibly
support a mix of rain or freezing rain over scentral SD. This
could potentially impact snow amounts if this does happen. Right
now the heaviest snow is expected over scentral SD where 8-15
inches will be possible, with an expected sharp cutoff to the
west. Besides the snow, the other main impact from this storm will
be increasing winds. Mean BL wind progs suggest sustained winds
of 20 to 30 mph at times Thur (with higher gusts), which would
support widespread blowing and drifting snow. Hence, near blizzard
conds will be possible in the warning area. Given strong model
agreement, expected storm impacts, felt an upgrade necessary. Also
adjusted the adv for the plains east of the Black Hills,
extending it out through Thur night given concerns on blowing
snow. This will likely also be necessary for portions of NW SD if
current trends verify. With two rounds of lift from separate
systems, there will be a 6-12 hour period of quiet weather in the
warning area after the lead system lifts NE. However, to keep
things simple and the hazards less complicated, decided to start
the warning early Wed, which will catch the first round of snow
and would also cover any concerns on freezing drizzle. Snow will
taper off Thur night with winds slowly decreasing into Friday.
Continued headlines through 12Z Friday.

Much colder air is still expected to shift south into the region
for at least a few days toward the end of the week. However,
models still indicate that this may be brief as warmer PAC NW flow
looks to setup late next weekend into early next week ahead of a
clipper, which could then be followed by modified arctic air.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 416 PM MST Tue Dec 25 2018

A storm system will move towards the area through Wednesday
afternoon. It will bring areas MVFR/IFR conditions due to low
clouds/snow through Wednesday with some LIFR conditions due to
FG/SN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 2 AM Wednesday to 5 AM MST Friday for
     SDZ014-032-043-044.

     Winter Storm Warning from 6 AM Wednesday to 6 AM CST Friday for
     SDZ046-047-049.

     Winter Weather Advisory from 2 AM Wednesday to 5 AM MST Friday
     for SDZ030-031-042-073.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Wednesday for SDZ001-002-012-013.

     Winter Weather Advisory from 2 AM to 5 PM MST Wednesday for
     SDZ024>026-028-029-072-074.

WY...Winter Weather Advisory from 8 PM this evening to 5 PM MST
     Wednesday for WYZ054-056-057-071.

&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Dec 25, 3:01 AM MST, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
301 AM MST Tue Dec 25 2018

SDZ001-002-012-013-024>026-028-031-072-073-WYZ054-056-057-071-
261315-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
301 AM MST Tue Dec 25 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

A winter weather advisory is in effect tonight through Wednesday.
Snow will develop across the area tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue through Wednesday, with snowfall accumulation
of 2 to 5 inches. See the Winter Weather Message (WSWUNR) for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-261315-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
301 AM MST Tue Dec 25 2018 /401 AM CST Tue Dec 25 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Watch is in effect Wednesday through Thursday
night. Snow will develop across the area tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue through Thursday night, with snowfall
accumulation of 6 or more inches. Northwest winds will create
areas of blowing snow. See the Winter Weather Message (WSWUNR)
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-074-WYZ055-058-261315-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell-
Weston-
301 AM MST Tue Dec 25 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Snow will develop across the area tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The snow will continue through Wednesday, with accumulations 1 to
2 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 3 winter storm, 3 blizzard. Local standard time, as filed.

Winter Weather, Northern Black Hills

When
December 25, 8:00 PM MST to December 27, 3:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Weather, Butte

When
December 25, 9:00 PM MST to December 27, 3:00 PM MST
Where
Butte forecast zone
Reported by
CoCoRaHS
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
December 25, 9:00 PM MST to December 27, 6:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
COOP Observer
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Weather, Northern Meade Co Plains

When
December 25, 10:00 PM MST to December 27, 4:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
CoCoRaHS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Weather, Harding

When
December 25, 10:00 PM MST to December 26, 3:00 PM MST
Where
Harding forecast zone
Reported by
COOP Observer
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
December 26, 12:00 AM MST to 5:00 PM MST
Where
Perkins forecast zone
Reported by
COOP Observer
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Ziebach

When
December 26, 12:00 AM MST to December 27, 9:00 PM MST
Where
Ziebach forecast zone
Reported by
COOP Observer
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Weather, Haakon

When
December 26, 12:00 AM MST to December 27, 10:00 PM MST
Where
Haakon forecast zone
Reported by
COOP Observer
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Weather, Central Black Hills

When
December 26, 4:00 AM MST to December 27, 3:00 PM MST
Where
Central Black Hills forecast zone
Reported by
COOP Observer
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Weather, Rapid City

When
December 26, 4:00 AM MST to December 27, 8:00 PM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Weather, Custer Co Plains

When
December 26, 4:00 AM MST to December 27, 6:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Weather, Hermosa Foothills

When
December 26, 4:00 AM MST to December 27, 6:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Weather, Sturgis / Piedmont Foothills

When
December 26, 4:00 AM MST to December 27, 5:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Weather, Southern Meade Co Plains

When
December 26, 5:00 AM MST to December 27, 9:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
December 27, 8:00 AM CST to December 28, 6:00 AM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 27, 7:00 AM MST to 10:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Weather, Oglala Lakota

When
December 27, 8:00 AM MST to 8:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
December 27, 9:00 AM CST to December 28, 5:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Todd

When
December 27, 9:00 AM CST to December 28, 4:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Winter Weather, Bennett

When
December 27, 8:00 AM MST to 11:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792033, 792042, 792055, 792043, 792068, 792038, 792048, 792560, 792035, 792057, 792060, 792062, 792064, 792093, 792084, 792562, 792065, 792081, 792083, 792564.